Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 37, NWS Shreveport, LA

May 14, 2009Columbia County, Lafayette County, Arkansas

NWS Shreveport, LA issued this flash flood warning at May 14, 2009, 5:41 AM CDT for Columbia County, Lafayette County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2009, 5:41 AM CDT (10:41 UTC)
Expired
May 14, 2009, 8:45 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, AR, Lafayette County, AR

The radar

The Shreveport radar (KSHV), 94 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:02 AM CDTFLASH FLOODStamps, ARCR 22 UNDER WATER AND CLOSED. A FEW OTHER COUNTY ROADS CONTAIN HIGH WATER AND ARE CLOSED NEAR TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 10.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1900 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 141041
FFWSHV
ARC027-073-141345-
/O.NEW.KSHV.FF.W.0037.090514T1041Z-090514T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
541 AM CDT THU MAY 14 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...WALDO...MCNEIL...MAGNOLIA...
  LAFAYETTE COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...LEWISVILLE...

* UNTIL 845 AM CDT

* AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN          
  SHREVEPORT INDICATED WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS   
  THE WARNED AREA. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN  
  BE EXPECTED WITH THE STRONGER THUNDERSTORMS THIS MORNING WHICH IS  
  LIKELY TO CAUSE WIDESPREAD FLOODING ACROSS THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUCKNER

LAT...LON 3302 9299 3302 9376 3306 9385 3314 9385
      3313 9382 3316 9381 3316 9373 3317 9375
      3322 9371 3327 9372 3333 9366 3333 9369
      3338 9367 3344 9375 3349 9371 3348 9350
      3345 9341 3346 9311 3338 9311 3337 9297

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 14, 5:00 AM CDT, 41 minutes earlier.

Area forecast discussion, May 14, 5:00 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 AM CDT THU MAY 14 2009

.DISCUSSION...
STRONG TO SEVERE LINE OF THUNDERSTORMS CONTINUES TO MAKE GOOD
PROGRESS IN ACROSS SVR TSTM WATCH 303 VALID UNTIL 7AM. WE/LL SEE
HOW THAT PANS OUT...IT LOOKS TO BE WEAKENING A BIT AS THE OUTFLOW
IS WELL AHEAD OF THE LINE OVER S CEN ARK. HOWEVER THE WARNINGS
CONTINUE RIGHT THROUGH THE HEART OF THE ARKLATX. WE HAVE TO UPDATE
AROUND WATCH EXPIRATION OR RESTRUCTURE AND MAY BE NEEDING TO LOWER
HIGHS ALONG THE I-20 CORRIDOR. WATER VAPOR IMAGERY SHOWS THE SHORT
WAVE ON WHICH ALL ERUPTED LAST NIGHT MAKING GOOD PROGRESS
EASTWARD...BUT WITH A GOOD COOL POOL AND MOMENTUM...THIS LINE MAY
NOT DAMPEN OUT FOR SEVERAL MORE HOURS. MAV/MEX BLENDED INTO THE
FORECAST AND POPS EASED UPWARDS FOR THE WEEKEND WITH SOME DELAY
PERHAPS FOR INITIATION ON SATURDAY...BUT MORE HEAVY RAIN POSSIBLE
OVERNIGHT AND INTO EARLY SUNDAY.

&&

.AVIATION...
INTENSE LINE OF CONVECTION ACROSS NE TX/SE OK/SW AR BEGINNING TO
ACCELERATE TOWARDS THE SOUTHEAST WIND STRONG DAMAGING WIND GUSTS
AND LARGE HAIL ALONG THE LINE. THIS ACTIVITY WILL LIKELY EFFECT AT
LEAST THE TXK/ELD TERMINALS WITH AT LEAST A WIND SHIFT TOWARDS THE
I-20 CORRIDOR AT THE TYR/GGG AND SHV TERMINALS LATER THIS MORNING.
SOUTH OF THE THUNDERSTORMS...GETTING MVFR CEILINGS STREAMING
NORTHWARD. WILL MENTION TSRA FOR THE MORNING I-20 AND NORTH. SHOULD
SEE MVFR/IRF CEILINGS SCATTER OUT THROUGH THE DAY WITH SOUTH WINDS
RETURNING BEHIND THE GUST FRONT/OUTFLOW BOUNDARY ASSOCIATED WITH THE
LINE OF CONVECTION. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  89  69  89  68  86 /  70  20  20  20  40
MLU  89  68  87  67  86 /  30  20  30  20  30
DEQ  84  66  87  66  79 /  70  20  20  20  60
TXK  84  68  88  68  82 /  70  20  20  20  60
ELD  87  67  87  66  84 /  50  20  20  20  40
TYR  89  69  87  68  84 /  70  20  20  20  50
GGG  88  68  88  67  84 /  70  20  20  20  40
LFK  92  69  89  68  87 /  20  20  30  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...NONE.
OK...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: TXZ096-097.

&&

24/13
Hazardous weather outlook, May 13, 12:00 PM CDT, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 13 2009

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-141100-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-
1200 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING MAINLY ALONG AND NORTH OF I-30. THERE IS A SLIGHT RISK
THAT AN ISOLATED THUNDERSTORM MAY REACH SEVERE LIMITS WITH
BRIEF DAMAGING WIND GUSTS AND NICKEL SIZED HAIL. HOWEVER...NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

MORE THUNDERSTORMS WILL BE POSSIBLE LATE IN THE WEEK AND
ESPECIALLY OVER THE WEEKEND. THE MAIN SEVERE WEATHER THREAT WILL
CONTINUE TO BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-141100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CHEROKEE-CLAIBORNE-
COLUMBIA-DE SOTO-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-
MARION-NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-
SABINE LA-SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-UNION AR-UNION LA-
UPSHUR-WEBSTER-WINN-WOOD-
1200 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...EAST TEXAS AND
PORTIONS OF NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE THIS
MORNING. HOWEVER...THUNDERSTORMS...IF ANY DEVELOP...ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS. NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

MORE THUNDERSTORMS WILL BE POSSIBLE LATE IN THE WEEK AND
ESPECIALLY OVER THE WEEKEND. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VII

In the hours before

Local storm report, May 14, 3:50 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     HAIL             FOREMAN                 33.72N 94.40W
05/14/2009  E0.88 INCH       LITTLE RIVER       AR   LAW ENFORCEMENT

0349 AM     TSTM WND GST     FOREMAN                 33.72N 94.40W
05/14/2009  E60 MPH          LITTLE RIVER       AR   LAW ENFORCEMENT

            ESTIMATED BY LAW ENFORCEMENT IN TOWN.

&&

MBERRY
Local storm report, May 14, 3:52 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
352 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     HAIL             VALLIANT                34.00N 95.09W
05/14/2009  E0.88 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

0257 AM     HAIL             WRIGHT CITY             34.06N 95.01W
05/14/2009  E0.88 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

&&

MBERRY
Local storm report, May 14, 4:08 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
408 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND GST     HORATIO                 33.94N 94.36W
05/14/2009  E65 MPH          SEVIER             AR   EMERGENCY MNGR

&&

MBERRY
Local storm report, May 14, 5:03 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
503 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 AM     LIGHTNING        TEXARKANA               33.45N 94.02W
05/14/2009                   MILLER             AR   EMERGENCY MNGR

            LIGHTNING STRUCK A HOME ON THE EAST SIDE OF TOWN.

0455 AM     TSTM WND DMG     4 E MAUD                33.33N 94.28W
05/14/2009                   BOWIE              TX   EMERGENCY MNGR

            TREE DOWN ON TRI-STATE ROAD IN THE TOWN OF REDWATER.

0455 AM     FLASH FLOOD      4 E MAUD                33.33N 94.28W
05/14/2009                   BOWIE              TX   EMERGENCY MNGR

            TRI-STATE ROAD WASHED OUT AND DOWN TO ONE LANE IN THE
            COMMUNITY OF REDWATER.

&&

MBERRY
Local storm report, May 14, 5:06 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
506 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     TSTM WND DMG     N TEXARKANA             33.44N 94.07W
05/14/2009                   BOWIE              TX   EMERGENCY MNGR

            TREE DOWN ACROSS CR 992 NORTH OF TOWN. POWER LINES DOWN
            AS WELL.

&&

MBERRY
Special weather statement, May 14, 5:21 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
521 AM CDT THU MAY 14 2009

LAZ001>003-141100-
BOSSIER-CADDO-WEBSTER-
521 AM CDT THU MAY 14 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 600 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CADDO...BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     BENTON...BLANCHARD...BOSSIER CITY...COTTON VALLEY...EASTWOOD...
     GREENWOOD...HAUGHTON...OIL CITY...RED CHUTE AND SHREVEPORT...

AT 518 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS STRETCHING FROM NEAR PLAIN DEALING
LOUISIANA...TO NEAR WASKOM TEXAS...MOVING SOUTHEAST AT 35 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:48 PM CDTFlash Flood WatchSHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more13 hr
May 14, 3:00 AM CDTSevere Thunderstorm WarningSHVHoward, Sevier60 min
May 14, 3:28 AM CDTSevere Thunderstorm WarningSHVLittle River, Sevier62 min
May 14, 3:52 AM CDTTornado WarningSHVLittle River38 min
May 14, 4:17 AM CDTFlash Flood WarningSHVHempstead, Howard, Little River, Miller, Nevada, Sevier4 hr
May 14, 4:17 AM CDTTornado WarningSHVLittle River, Miller50 min
May 14, 4:27 AM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette, Little River, Miller48 min
May 14, 5:16 AM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette44 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.